Beyond the black box: drug- and device-associated hypersensitivity events
Charles L Bennett1,2, Olatokunbo S Adegboro2, Elizabeth A Calhoun2, Dennis Raisch3,4
1Jesse Brown VA Medical Center, Chicago, IL, USA; 2University of Illinois School of Public Health, Chicago, IL, USA; 3University of New Mexico College of Pharmacy, Albuquerque, NM, USA; 4Veteran Affairs Cooperative Studies Program, Clinical Research Pharmacy, Albuquerque, NM, USA
Background: Drug- and device-associated hypersensitivity reactions are serious toxicities that can result in respiratory failure or acute cardiac ischemic events, or even severe hypersensitivity syndromes such as Stevens–Johnson syndrome. These toxicities are usually poorly described in the “black box” warnings section of the product labels.
Methods: Adverse event reports contained in databases maintained by the Project on Medical Research on Adverse Drug Events and Reports (Med-RADAR), product labels, safety advisories disseminated by pharmaceutical manufacturers, the Food and Drug Administration (FDA), and the Centers for Disease Control and Prevention (CDC) were reviewed.
Results: Adverse event reports identified three health care workers who developed nevirapineassociated Stevens–Johnson syndrome following occupational exposure to HIV-infected blood or blood products; four persons with localized hypersensitivity and fatal cardiac events associated with rapamycin- or paclitaxel-coated coronary artery stent placements; and six persons with breast cancer who developed severe or fatal anaphylaxis after receiving adjuvant chemotherapy with Cremophor-EL containing paclitaxel. Safety advisories from the FDA, CDC, and the relevant pharmaceutical manufacturers were ambiguous in their description in “black box” warning sections of package inserts describing these serious and potentially fatal toxicities.
Conclusion: Improvements are needed in pharmacovigilance and subsequent dissemination of safety advisories for drug/device-associated hypersensitivity reactions.
Keywords: adverse events, hypersensivity, toxicity, drug
© 2010 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.